Colorado, 2001

Hail in Colorado, July 27, 2001

July 27, 2001 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 27, 1:30 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 27, 1:30 PM MST, 1 hour 22 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
230 PM MDT FRI JUL 27 2001

...THUNDERSTORM CHANCES/SEVERITY THIS EVENING...AND POSSIBLE RETURN
OF MONSOON NEXT WEEK ARE FORECAST CONCERNS THIS AFTERNOON...

ELONGATED...SHEARED...WEAK UPPER TROUGH SLOWLY TRAVERSING STATE THIS
AFTERNOON.  AHEAD OF TROUGH AXIS...ACROSS THE SOUTHEAST
PLAINS...MOISTURE IS STILL DEEP AND ABUNDANT.  WV PICTURES SHOW
PLENTY OF MID LEVEL MOISTURE THIS AREA...AND SURFACE PLOTS STILL
SHOW DEWPOINTS IN THE 60S.  IN ADDITION...THE REMNANTS OF
YESTERDAY'S OLD MCS OUTFLOW BOUNDARY ARE LYING IN THIS VICINITY.  IN
RADAR IMAGERY...IT WOULD APPEAR TO BE LYING ALONG AN ARC EXTENDING
FROM RYE SOUTHEAST ACROSS SOUTHERN PUEBLO COUNTY AND THEN
EAST-SOUTHEAST ACROSS THE PLAINS...WHERE IT IS DIFFUSE AND HARD TO
LOCATE.  THIS BOUNDARY MAY ACT TO TRIGGER CONVECTION LATER TODAY.
ANOTHER POSSIBLE TRIGGER IS THE WEAK NORTHEASTERLY SURGE COMING DOWN
THROUGH THE EASTERN PLAINS.  IN VISIBLE SAT PICTURES AND SURFACE
REPORTS...THIS BOUNDARY APPEARS TO BE SOUTH OF COS AND PUB NOW...BUT
IS HARD TO FIND FURTHER EAST.  WINDS BEHIND THIS SURGE WILL TURN
MORE EASTERLY THIS EVENING...POSSIBLY FOCUSING CONVECTION ALONG THE
EASTERN SLOPES OF THE MOUNTAINS LATER THIS AFTERNOON/EVENING.  WITH
EXCEPTION TO THE WEAK UPPER TROUGH MOVING ACROSS THE EASTERN HALF OF
THE CWA ATTM...NO OTHER SIGNIFICANT UPPER SHORTWAVES TO COME THROUGH
THIS EVENING (UNLIKE YESTERDAY EVENING...WHEN A VERY SIGNIFICANT
SHORTWAVE CAME OFF THE MOUNTAINS DURING THE LATE AFTERNOON/EARLY
EVENING HOURS.)  OVER THE WESTERN HALF OF CWA...BEHIND THE WEAK
UPPER TROUGH THAT IS PASSING OVERHEAD...DRIER AIR IS BEGINNING TO
INFILTRATE.  NOTICEABLY LESS COVERAGE/INTENSITY TO STORMS OVER
WESTERN HALF OF CWA THAN YESTERDAY AT THIS TIME.  LOTS OF MDT CU/TCU
BUT ONLY ISOLATED T-STORMS...SO ONLY ISOLATED ACTIVITY EXPECTED OVER
WESTERN AREAS THIS EVENING.  STORMS OUT EAST SHOULDN'T BE AS STRONG
AS LAST EVENING...AS CAPES ARE RUNNING ABOUT 1000-2000 J/KG LOWER
THAN YESTERDAY ATTM.  HOWEVER...VALUES ARE STILL HIGH ENOUGH
(1000-2000 J/KG) TO PRODUCE SOME ISOLATED DAMAGING WIND GUSTS AND
LARGE HAIL.  ALSO...DEWPOINTS IN THE 60S WILL AGAIN SUPPORT HEAVY
RAIN.  AREAS RECEIVING WIDESPREAD HEAVY RAIN TODAY THAT ARE STILL
SATURATED FROM YESTERDAY (I.E. SOUTHEAST OTERO...NORTHEAST LAS
ANIMAS...WESTERN BENT COUNTIES) MAY HAVE ADDITIONAL RUNOFF PROBLEMS
THIS EVENING IF HEAVY RAINS REDEVELOP.  INCIDENTLY...THE PURGATOIRE
NEAR LAS ANIMAS WAS RUNNING BANKFULL TIL ABOUT NOON...BUT IT IS NOW
RECEDING RAPIDLY.  ABRFC (ARKANSAS-RED RIVER BASIN FORECAST CENTER)
HAS THE RIVER CONTINUING TO DECLINE AT A RAPID PACE THROUGH THIS
EVENING...SO NO PROBLEMS ANTICIPATED THERE UNLESS HEAVY RAINS SHOULD
REDEVELOP OVER THE SAME AREA THIS EVENING.

FOR SATURDAY THROUGH MONDAY...THERE LOOKS TO BE A RELATIVE LULL IN
T-STORM ACTIVITY...AS DRIER AIR OVERSPREADS THE STATE FROM THE
WEST.  AT THE SAME TIME...TEMPERATURES WILL BE ON THE RISE...SO A
WARMER AND DRIER PERIOD SHOULD BE IN STORE FOR THE PERIOD.

TUESDAY THROUGH FRIDAY...FOR AT LEAST A COUPLE OF MODEL RUNS
NOW...MEDIUM RANGE MODELS HAVE BEEN INDICATING A RESURGENCE OF THE
MONSOON.  MODELS ARE FORECASTING THE CENTER OF THE SEMI-PERMANENT
WESTERN HIGH TO SHIFT EAST OVER THE CENTRAL US...WHICH WOULD ALLOW
THE MONSOON TO MIGRATE NORTH INTO COLORADO.  WILL GO AHEAD AND TAKE
THE NEXT STEP...AND REFLECT THIS IN THE FORECAST...BY INCREASING
PRECIP CHANCES ALL AREAS BEGINNING TUESDAY.  WILL ALSO TAKE
TEMPERATURES BACK DOWN AT THAT TIME.  SO...IN A NUTjSHELL...A WARMER
AND DRIER RESPITE SATURDAY THROUGH MONDAY...AND THEN COOLER AND
WETTER AGAIN TUESDAY THROUGH FRIDAY.

.PUB...NONE.

In the hours before

Special weather statement, Jul 27, 10:40 AM MST, 4 hours 12 minutes before
COZ058>081-271900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT FRI JUL 27 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR
ONE OR TWO SEVERE THUNDERSTORMS OVER THE SOUTHEASTERN COLORADO
PLAINS...

AN UPPER LEVEL DISTURBANCE MOVING ACROSS COLORADO THIS AFTERNOON
WILL COMBINE WITH MOIST UPSLOPE FLOW AND AN UNSTABLE AIRMASS TO
PRODUCE THUNDERSTORMS OVER THE SOUTHEAST COLORADO PLAINS AND THE
SOUTHERN MOUNTAINS. A FEW OF THESE STORMS MAY BECOME
SEVERE...PRODUCING HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO
65 MPH.

THE GREATEST THREAT OF SEVERE STORMS WILL BE ALONG AND EAST OF
INTERSTATE 25...WITH THE HIGHEST LIKELIHOOD OF SEVERE WEATHER
BETWEEN 1 PM AND 7 PM.

FARTHER WEST OVER THE SAN LUIS VALLEY...THE LA GARITA AND EASTERN SAN
JUAN MOUNTAINS...THE UPPER ARKANSAS VALLEY AND THE COLLEGIATE
RANGE...ONLY ISOLATED THUNDERSTORMS ARE EXPECTED...AS THE ATMOSPHERE
HAS BECOME DRIER THAN THE LAST FEW DAYS.

AREAS WHICH HAVE RECEIVED HEAVY RAINFALL ALREADY THIS WEEK...
INCLUDING BENT COUNTY...EASTERN EL PASO COUNTY AND EASTERN LAS
ANIMAS COUNTY...MAY EXPERIENCE LOCAL RUNOFF AND FLOODING PROBLEMS IF
THUNDERSTORMS MOVE OVER THESE AREAS THIS AFTERNOON.

The radar

The Dodge City radar (KDDC), 215 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baca

When
July 27, 2:52 PM MST to 2:57 PM MST
Where
Baca County, 9 mi SW of Stonington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -102.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259587.